Alert archive / Idaho / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Pocatello, ID

July 25, 2006Butte County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 25, 2006, 2:30 PM MDT for Butte County, Idaho. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2006, 2:30 PM MDT (20:30 UTC)
Expired
Jul 25, 2006, 3:15 PM MDT
In force
45 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Butte County, ID

The radar

The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:30 PM MDTHAIL 0.25Moore, IDPEA SIZED HAIL WITH WINDS GUSTING TO 40 MPH.
Jul 25, 2:30 PM MDTHAIL 0.53 Se Moore, IDSPOTTER REPORTED DIME SIZED HAIL
Jul 25, 2:42 PM MDTHAIL 0.75Moore, IDPENNY SIZED HAIL REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-499 J/kg
Mixed-layer LCL
2519 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 252030
SVRPIH
IDC023-252115-
/O.NEW.KPIH.SV.W.0039.060725T2030Z-060725T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  THIS INCLUDES THE CITY OF BERENICE

* UNTIL 315 PM MDT

* AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES WEST OF BERENICE...OR ABOUT 7 MILES
  NORTH OF ARCO...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF BERENICE BY 305 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4383 11340 4365 11341 4362 11290 4384 11288

$$

BURTIS/HAZEN
2 follow-up statements
000 
WWUS55 KPIH 252049
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
249 PM MDT TUE JUL 25 2006

IDC023-252115-
/O.CON.KPIH.SV.W.0039.000000T0000Z-060725T2115Z/
BUTTE ID-
249 PM MDT TUE JUL 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL BUTTE COUNTY...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 10 MILES WEST OF BERENICE...MOVING EAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERENICE AND 7 MILES NORTH OF HOWE BY 315 PM MDT

LAT...LON 4383 11340 4365 11341 4362 11290 4384 11288

$$

BURTIS/HAZEN
000 
WWUS55 KPIH 252116
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
316 PM MDT TUE JUL 25 2006

IDC023-252126-
/O.EXP.KPIH.SV.W.0039.000000T0000Z-060725T2115Z/
BUTTE ID-
316 PM MDT TUE JUL 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUTTE COUNTY EXPIRES
AT 315 PM MDT...

AT 316 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4383 11340 4365 11341 4362 11290 4384 11288

$$

BURTIS/HAZEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:00 AM MDT, 10 hours 30 minutes earlier.

Area forecast discussion, Jul 25, 4:00 AM MDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT TUE JUL 25 2006

.DISCUSSION...A WEAK IMPULSE WILL MOVE THROUGH THE CENTRAL ID
MOUNTAINS THIS MORNING WHICH MAY TRIGGER A FEW THUNDERSTORMS.
OTHERWISE...NOT MUCH IS HAPPENING ASIDE FROM PATCHY MID/HIGH LEVEL
CLOUDS DRIFTING OFF OF CONVECTION FROM THE SOUTH AND WEST. THIS
AFTERNOON WE SHOULD SEE ANOTHER ROUND OF WIDELY SCATTERED
THUNDERSTORMS. ON MONDAY THERE WERE SEVERAL AUTOMATED SFC OBS WHICH
RECORDED WIND GUSTS IN EXCESS OF 50 MPH FROM TSTMS. AIRMASS IS
RELATIVELY THE SAME TODAY SO ADDED GUSTY WINDS TO THE FORECAST.
COULD ALSO SEE STORMS DEVELOP OVER THE CENTRAL MTNS AND DRIFT ONTO
THE SNAKE PLAIN BASED ON FLOW ALOFT. SO BEEFED UP POPS A LITTLE
WHICH BRINGS AT LEAST A SLIGHT CHANCE OF THUNDER TO ALL AREAS. THE
FLOW ALOFT BEGINS TO TURN MORE NORTHWESTERLY WHICH BRINGS A MUCH
DRIER AIRMASS INTO CENTRAL ID ON WED BUT SHOULD BE ENOUGH RESIDUAL
MOISTURE OVER THE EASTERN HIGHLANDS FOR SLIGHT CHANCE OF
THUNDERSTORMS. IT LOOKS LIKE THURSDAY WILL BE RELATIVELY DRY WITH
PW/S TOPPING OUT AT ABOUT A HALF INCH. BEYOND THU...FLOW TURNS BACK
TOWARD THE SOUTHWEST AS TROUGH BEGINS TO DEEPEN ALONG THE WEST
COAST. THIS WILL ALLOW FOR A RETURN OF MONSOONAL MOISTURE AND A
MENTION OF SLIGHT CHANCE OF MAINLY MOUNTAIN THUNDERSTORMS. THERE IS
SOME QUESTION AS TO THE STRENGTH OF THE TROUGH IN THE PACNW EARLY
NEXT WEEK. THE GFS IS BRINGING A MUCH STRONGER SYSTEM INTO
WASHINGTON WHILE THE ECMWF IS WEAKER AND HOLDS THE TROUGH FURTHER
OFF THE COAST. THE GFS SOLUTION WOULD MEAN A STRONGER SOUTHWEST FLOW
RESULTING IN MORE WIND AND COOLER TEMPS...WHILE THE ECMWF SOLUTION
WOULD RESULT IN WARMER TEMPS AND LESS WIND. PREFER THE ECMWF AT THIS
TIME SO CONTINUED WITH LOW THREAT OF MAINLY DAYTIME TSTMS AND TEMPS
AT OR SLIGHTLY ABOVE NORMAL.  WAW

&&

.AVIATION...MAINLY VFR CONDITIONS ARE FORECAST. ISOLATED
THUNDERSTORMS ARE POSSIBLE OVER MUCH OF EASTERN IDAHO...BECOMING
SCATTERED ALONG AND INTO UTAH AND WYOMING. MVFR CONDITIONS WILL
OCCUR ASSOCIATED WITH CONVECTION MAINLY ALONG TWEB ROUTES 343 AND
344...AND GUSTY OUTFLOW WINDS ARE POSSIBLE AS WELL OVER THE ENTIRE
AREA. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 25, 5:30 AM MDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
530 AM MDT TUE JUL 25 2006

IDZ017>025-031-032-261200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
530 AM MDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ONCE AGAIN TODAY.
THE STORMS MAY PRODUCE WIND GUSTS UP TO 50 MPH THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:05 PM MDTSevere Thunderstorm WarningPIHButte40 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.